Alert archive / Iowa / Special Weather Statements in 2017

Special Weather Statement, NWS Quad Cities, IA

April 10, 2017Cedar County, Iowa

NWS Quad Cities, IA issued this special weather statement at Apr 10, 2017, 2:13 AM CDT for Cedar County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2017, 2:13 AM CDT (07:13 UTC)
Expired
Apr 10, 2017, 2:45 AM CDT
In force
32 min
Issued by
NWS Quad Cities, IA

County Cedar County, IA

The radar

The Quad Cities radar (KDVN), 37 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

947 
WWUS83 KDVN 100713
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
213 AM CDT MON APR 10 2017

IAC031-045-139-163-100745-
Cedar-Scott-Muscatine-Clinton-
213 AM CDT MON APR 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CEDAR...NORTHWESTERN
SCOTT...NORTHERN MUSCATINE AND SOUTHWESTERN CLINTON COUNTIES UNTIL
245 AM CDT...

At 212 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Tipton to near Nichols.
Movement was northeast at 50 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with these
storms.

Locations impacted include...
Tipton, West Branch, Durant, West Liberty, Wilton, Walcott, Lowden, 
Calamus, Atalissa, Toronto, Dixon, Stockton, New Liberty, and Cedar 
Valley.

This includes Interstate 80 in Iowa between mile markers 255 and 286.
 
LAT...LON 4192 9076 4157 9074 4148 9134 4183 9135
TIME...MOT...LOC 0712Z 245DEG 45KT 4177 9128 4151 9130 

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Apr 9, 11:45 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 9, 11:45 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1145 PM CDT Sun Apr 9 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 322 PM CDT Sun Apr 9 2017

Visible satellite shows thinning cirrus allowing for filtered
sunshine across much of the area, with a cumulus deck increasing
over southwest portions of the cwa within deeper low level
moist axis characterized by surface dew points around 60 degrees
and PWATs near 1 inch. The ample sunshine and gusty south winds
has allowed for another warm day across the area with temperatures
in the mid 70s to near 80 degrees. AMDAR data and 12z regional
raob data depict a capping inversion in place, which coupled with
a lack of forcing/coherent trigger has maintained a clean radar
scope today. A surface low was located over northeast NE this
afternoon, and is expected to lift into the Great Lakes on Monday
as an upper level shortwave shifts east from the Rockies into the
Upper Midwest. Attendant cold front will move east and interact
with the better moisture to bring chances for showers and storms
tonight into Monday.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 322 PM CDT Sun Apr 9 2017

Still seeing some differences in models on convective initiation and
placement/coverage, which is largely tied to handling of low level
moisture and capping inversion/elevated mixed layer. Overall,
lack of forcing and strengthening EML ahead of front may limit any
convective development ahead of the cold front to our west/southwest
until after sunset. While mixed signals on amount of convection and
location makes for lower confidence precip forecast, believe as
forcing from the Rockies shortwave overspreads the cold front will
be sufficient for at least scattered storms developing central/southern
IA into MO lifting e/ne and some of this activity pushing across
portions of the cwa mainly after midnight into early Monday. If storms
form Fairly high WBZ at or above 11kft agl, but presence of dry air
aloft, steep mid level lapse rates and 0-6km shear of 40+ kts may
promote isolated large hail threat with any more robust updrafts. Some
gusty winds may be attendant to any hail, but just enough of a capping
inversion is suggested to preclude severe wind threat. Lows tonight
will remain quite mild and mostly in the upper 50s to lower 60s, as
all but far west remains in pre-frontal warm sector through 12z Monday.

On Monday, any showers and storms far east should exit early morning.
Then may see redevelopment ahead of the front as energy from the
southern Plains lifts northeast along the front, and this development
would be favored southeast of the Quad Cities into portions of
west central IL. This activity will likely exit to our east prior to
peak heating. Otherwise, winds turn westerly in wake of cold front
and turn gusty with skies becoming partly sunny. This will lead to
deeper mixing which should get highs into the 60s and lower 70s, cooler
than those of today but above normal for early April. If more sunshine
occurs then potential to see more widespread highs in the 70s.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 322 PM CDT Sun Apr 9 2017

Monday Night: 12Z Sunday GFS, ECWMF, and Canadian model runs show
skies will clear out Monday night as the system that produced
showers Sunday night moves northeast to the Great Lakes. MOS
guidance shows cool temperatures with lows in the upper 30s to
around 40.

Tuesday and Wednesday: Mostly sunny skies are on tap for both
days as an upper level ridge and surface high pressure builds over
the upper midwest. Temperatures will continue to be cool with
Highs in the mid 50s over the northern half of the forecast area
and in the lower 60s over the south. Overnight lows will be in the
upper 30s and lower 40s

Wednesday Night: 12Z Sunday model run consensus progs that
showers are likely Wednesday night into Thursday morning as an
upper level shortwave and weak surface low pressure rides along a
boundary as it moves across the upper Mississippi Valley. Low
temperatures will be in the upper 40s and lower 50s.

Thursday: Showers will end from west to east Thursday morning and
should end by afternoon. An upper level ridge will then build over
the High Plains in response to a strong upper level longwave trof
diving into the Pacific Northwest. High temperatures will be in the
mid to upper 60s with lows in the upper 40s and low 50s.

Friday into Next Weekend: There is once again a chance of showers as
warm air advection and moisture from the Gulf of Mexico advect north
into the region ahead of an upper level shortwave approaching from
the southwest. Temperatures will be in the 70s.  Kuhl

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
ISSUED AT 1141 PM CDT Sun Apr 9 2017

Generally VFR conditions with isolated storms and showers between 10/07Z
and 10/10Z at MLI/BRL terminals are handled with tempo group of possible
brief high end MVFR conditions. South winds of 10 to 20+ MPH with low
level wind shear will shift to the west by 10/10Z with 10 to 20+ MPH
gusts by late morning into the afternoon. There is a chance of showers
and storms to redevelop Monday PM at MLI/BRL terminals which is handled
as vicinity wording.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Kuhl
AVIATION...Nichols
Hazardous weather outlook, Apr 9, 3:58 PM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
358 PM CDT Sun Apr 9 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-102100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
358 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected late this evening and
overnight. There is a low threat for a severe storm with large
hail, mainly over portions of eastern Iowa.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a chance of thunderstorms Monday over portions of
west central Illinois. The threat for severe weather is low.

There is another chance of thunderstorms Friday through Saturday.
It is too early to determine the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

In the hours before

Local storm report, Apr 10, 1:19 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 AM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HAIL             ELDRIDGE                41.64N 90.57W
04/10/2017  M0.50 INCH       SCOTT              IA   NWS EMPLOYEE

&&

RP KINNEY
Special weather statement, Apr 10, 1:31 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
131 AM CDT MON APR 10 2017

IAC095-103-113-100700-
Johnson-Linn-Iowa-
131 AM CDT MON APR 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JOHNSON...SOUTHERN LINN
AND NORTHEASTERN IOWA COUNTIES UNTIL 200 AM CDT...

At 130 AM CDT, a strong thunderstorm was located over Conroy, or near
Marengo, moving east at 55 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Cedar Rapids, Marengo, North Liberty, Mount Vernon, Williamsburg,
Lisbon, Solon, Tiffin, Walford, Swisher, Oxford, Shueyville,
Bertram, Amana, and Conroy.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 215 and 231.
 Interstate 380 between mile markers 3 and 17.

LAT...LON 4186 9192 4186 9183 4189 9183 4205 9137
      4180 9137 4161 9208 4178 9216
TIME...MOT...LOC 0630Z 249DEG 47KT 4173 9202

08
Special weather statement, Apr 10, 1:35 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
135 AM CDT Mon Apr 10 2017

IAZ054-066-ILZ001-002-007-100845-
Jackson-Clinton-Jo Daviess-Stephenson-Carroll-
Including the cities of Maquoketa, Clinton, Galena, Freeport,
and Mount Carroll
135 AM CDT Mon Apr 10 2017

...Thunderstorms with small hail...

At 1:30 AM CDT, National Weather Service Doppler radar showed an
area of thunderstorms between the Quad Cities and Savannah, IL.
These storms were moving to the northeast at 45 mph.

Brief heavy downpours and small hail are likely from the stronger
storms.
Local storm report, Apr 10, 1:54 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 AM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             KALONA                  41.49N 91.70W
04/10/2017  E0.88 INCH       WASHINGTON         IA   PUBLIC

&&

RP KINNEY
Local storm report, Apr 10, 2:10 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 AM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     HAIL             ELY                     41.88N 91.59W
04/10/2017  E1.00 INCH       LINN               IA   TRAINED SPOTTER

            HAIL LASTED 3-4 MINUTES AND ENDED AT 201 AM PER SPOTTER.

&&
Special weather statement, Apr 10, 2:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
213 AM CDT MON APR 10 2017

IAC031-045-139-163-100745-
Cedar-Scott-Muscatine-Clinton-
213 AM CDT MON APR 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CEDAR...NORTHWESTERN
SCOTT...NORTHERN MUSCATINE AND SOUTHWESTERN CLINTON COUNTIES UNTIL
245 AM CDT...

At 212 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Tipton to near Nichols.
Movement was northeast at 50 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with these
storms.

Locations impacted include...
Tipton, West Branch, Durant, West Liberty, Wilton, Walcott, Lowden,
Calamus, Atalissa, Toronto, Dixon, Stockton, New Liberty, and Cedar
Valley.

This includes Interstate 80 in Iowa between mile markers 255 and 286.

LAT...LON 4192 9076 4157 9074 4148 9134 4183 9135
TIME...MOT...LOC 0712Z 245DEG 45KT 4177 9128 4151 9130

08

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 1:07 AM CDTSpecial Weather StatementDVNIowa23 min
Apr 10, 1:31 AM CDTSpecial Weather StatementDVNIowa29 min
Apr 10, 1:43 AM CDTSevere Thunderstorm WarningDVNJohnson32 min
Apr 10, 1:57 AM CDTSevere Thunderstorm WarningDVNJones, Linn33 min
Apr 10, 2:31 AM CDTSpecial Weather StatementDVNJackson44 min
Apr 10, 3:08 AM CDTSpecial Weather StatementDVNLee22 min
Apr 10, 3:34 AM CDTSpecial Weather StatementDVNDes Moines26 min
Apr 10, 3:53 AM CDTSpecial Weather StatementDVNLee22 min
Apr 10, 4:17 AM CDTSevere Thunderstorm WarningDVNDes Moines43 min
Apr 10, 5:13 AM CDTSpecial Weather StatementDVNVan Buren32 min
Apr 10, 12:20 PM CDTSpecial Weather StatementDVNCedar25 min
Apr 10, 12:21 PM CDTSpecial Weather StatementDVNMuscatine9 min
Apr 10, 2:44 AM CDTSpecial Weather StatementDVNMercer, Rock Island61 min
Apr 10, 2:45 AM CDTSpecial Weather StatementDVNStephenson30 min
Apr 10, 3:11 AM CDTSevere Thunderstorm WarningDVNJo Daviess34 min
Apr 10, 3:30 AM CDTSpecial Weather StatementDVNStephenson45 min
Apr 10, 3:37 AM CDTSpecial Weather StatementDVNBureau23 min
Apr 10, 3:56 AM CDTSpecial Weather StatementDVNMercer34 min
Apr 10, 4:44 AM CDTSevere Thunderstorm WarningDVNBureau, Putnam12 min
Apr 10, 5:06 AM CDTSpecial Weather StatementDVNPutnam24 min
Apr 10, 10:56 AM CDTSpecial Weather StatementDVNWarren19 min
Apr 10, 11:55 AM CDTSpecial Weather StatementDVNPutnam20 min
Apr 10, 1:01 PM CDTSpecial Weather StatementDVNPutnam14 min
Apr 10, 1:59 PM CDTSpecial Weather StatementDVNMcDonough31 min
Apr 10, 2:19 PM CDTSevere Thunderstorm WarningDVNMcDonough12 min
Apr 10, 4:37 PM CDTSpecial Weather StatementDVNPutnam38 min
Apr 10, 5:45 AM CDTSpecial Weather StatementDVNClark30 min

Nearby

Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.